Any ideas gratefully received

Good Morning Fellow PMR?GCA sufferers.

I have had PMR since Nov 2013 -- or that is when I was diagnosed. I saw a Rheumy last October and have been tapering as per his instructions. I'm now on 6mg Pred a day -- and I am feeling generally lousy.

I have terrible pain in the night all over my body below the neck! Last night was typical -- awake for 2 hours.

I am exhausted -- having the odd nap in the afternoon.

Am I in the condition -- where my own adrenals have not woken up and the amount of Pred I am taking is insufficient? I am off to the GP later today. If this is the case -- what should I ask the GP for?

Thanks for your ideas and help.

Judi

7 Replies

oldestnewest
  • Judy, it's difficult to say what is what without further information, such as how long you have been on the 6mg dose and whether the symptoms you mention have arrived since reducing to that dose. You mention your pain is during the night - in the case of flaring inflammation due to PMR it would apply during the day also. Another question to ask yourself is whether you may have some sort of virus lurking or whether you have lifted something unduly heavy or generally been overdoing things. As you say, you are around the dose where your adrenal glands will be trying to get up to speed with manufacturing their natural supply of steroids and until that happens it is easy to have a shortfall as you take away the artificial steroid. The test available to check on the state of the adrenals is the Synacthen test which is carried out over a few hours in hospital. Perhaps this is something you can discuss with your GP later. Whatever, it is, I do hope you will soon start feeling better.

  • Hello Celtic, thanks for your thoughts. Much appreciated. I have been feeling rough for several weeks as the steroids have dropped 0.5mg per fortnight. I am in pain in the day but it is less noticeable. No I have not lifted anything heavy. I even have pain around my ankles and calves are very sore. I think the synacthen test may be useful. I will see if they will authorise it. I will write again later if I get any clues. My recent blood tests have not shown any remarkable levels of inflammation. The rheumy also thought i had fibromyalgia....

  • Judy, now that you have given a bit more information about the speed of your reductions, I feel, like PMRpro, that your problems have arisen due to reducing by too much and too soon. Dropping by half a mg every two weeks at this low dose can prove far too fast for many of us. The lower we get on the steroids, the higher each percentage drop. From 5mg and below, I could only manage a half mg drop on one day of the first week, two of the second, etc - a snail's pace but it worked all the way to zero Pred, seemingly tricking the body into not noticing the reduction. It is possible for our blood tests to sometimes lag behind the actual symptoms or, in some cases, not react at all. If it were me, I would be increasing the dose back up to where I last felt comfortable - it will provide the answer one way or another - and sooner rather than later to avoid the risk of needing to start all over again. Lots of good luck wishes.

  • It could be either - as Celtic says, without more info it is difficult to say, but judging by your second post you have simply reduced probably too far and definitely too fast.

    I would suspect that the dose is just barely enough to manage the PMR - hence you feel not too bad during the day when you are moving about which always helps with PMR but as you get to the end of the effect of each day's pred the stiffness starts to return and from about 4.30 am the next lot of inflammatory substances is coursing through your body causing early morning pain. In addition, the relative % dose reduction is getting higher and that may be causing "steroid withdrawal rheumatism". If it were me I would go back to the last dose at which you felt comfortable and try reducing much more slowly, spreading each 1/2mg drop over at least a couple of weeks, preferably more.

    And reducing at this rate, 1/2mg every 2 weeks is FAR too fast once you get below about 7mg. You really do have to give your adrenal glands a chance to catch up and remaining at 7mg for a month or so before the next drop (and the same for the subsequent ones) may make all the difference. It is not a race - slowly slowly catchee monkey.

    The rheumy may have given you a scheme to reduce by - but he hasn't told the PMR. It works according to its own rules. It came when it wanted, it will go when it is ready. PMR does NOT only last 2 years - which is possibly what he is working on - only about a quarter of patients are off pred in a couple of years, and they are at a higher risk of relapse. About half need up to 4 to 6 years - and that is far more likely. The standard German rheumatology textbook says an average of 5 years. And a few of us take even longer, some even requiring pred at a low dose for life to prevent the return of symptoms.

    So yes, it may be slow recovery of adrenal function but it could just as well be the PMR. As for fibromyalgia - if you up the pred dose a bit and feel fine that would suggest it is NOT fibro (which doesn't respond to pred at all) and they can forget that as an "excuse". There are probably many people with PMR who are wandering around in pain who have been told it is fibro - especially younger patients and those whose PMR is taking rather longer than the doctors think is right to disappear.

  • Thanks so much -- this is helpful. The rheumy told me to go at 0.5mg per fortnight -- until I got to 5 and then go o.5mg a month.

    I will see what the GP says tonight.

    Thanks again.

    Judi

  • Update. Thanks so much for your encouraging replies this morning. New GP was great. Very understanding. Has ordered some other blood tests to be done next week when I have my usual monthly bloods taken. She suggested I go back up to 10mg. Agreed with all of you that the reduction was way too fast (so much for the wonderful rheumy consultants we see).

    So on your advice I took an extra 2mg at 11am this morning and have felt better today and on the Dr's direction taken a further 2mg tonight. Then I will be 6 weeks back at 10mg and start the very slow taper alternate days in early May.

    The GP also said that UK doctors do tend to work to the mean of 2 years but like others have said on here -- the recovery rate from this disorder is very variable and she knew some people who never came off steroids. She said she wonders if there is a group with sub-clinical symptamatology. Where the inflammatory markers do not suggest the strength of the illness.

    Thanks again and much gratitude for this forum.

  • Ah, Judy, a GP who sounds like a breath of fresh air! Wonderful - hang on to her! I hope it's onwards and upwards for you now.

You may also like...